Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Memphis, TN

March 9, 20176 counties in Arkansas; Dunklin County, Pemiscot County, Missouri; Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 10:16 PM CST for 6 counties in Arkansas; Dunklin County, Pemiscot County, Missouri; Lauderdale County, Tipton County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 10:16 PM CST (04:16 UTC)
Expired
Mar 9, 2017, 11:00 PM CST
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craighead County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Dunklin County, MO, Pemiscot County, MO, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 74 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:42 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS54 KMEG 100416
SVRMEG
ARC031-037-055-075-093-111-MOC069-155-TNC097-167-100500-
/O.NEW.KMEG.SV.W.0060.170310T0416Z-170310T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1016 PM CST THU MAR 9 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Greene County in eastern Arkansas...
  Craighead County in eastern Arkansas...
  Poinsett County in eastern Arkansas...
  Mississippi County in eastern Arkansas...
  South central Lawrence County in eastern Arkansas...
  Northwestern Cross County in eastern Arkansas...
  Southwestern Pemiscot County in southeastern Missouri...
  Southern Dunklin County in southeastern Missouri...
  Northwestern Tipton County in western Tennessee...
  Western Lauderdale County in western Tennessee...

* Until 1100 PM CST

* At 1015 PM CST, severe thunderstorms were located along a line
  extending from Blytheville to near Jacksonport, moving southeast at
  55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jonesboro, Paragould, Blytheville, Osceola, Trumann, Gosnell,
  Manila, Marked Tree, Harrisburg, Bono, Lake City, Leachville,
  Lepanto, Bay, Brookland, Monette, Caraway, Luxora, Wilson and
  Tyronza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8990 3562 8965 3537 9104 3588 9103
      3589 9107
TIME...MOT...LOC 0415Z 302DEG 47KT 3594 8992 3572 9132 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
950 
WWUS54 KMEG 100457
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1057 PM CST THU MAR 9 2017

ARC031-037-055-075-093-111-MOC069-155-TNC097-167-100507-
/O.EXP.KMEG.SV.W.0060.000000T0000Z-170310T0500Z/
Greene AR-Craighead AR-Poinsett AR-Mississippi AR-Lawrence AR-
Cross AR-Pemiscot MO-Dunklin MO-Tipton TN-Lauderdale TN-
1057 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENE...
CRAIGHEAD...POINSETT...MISSISSIPPI...SOUTH CENTRAL LAWRENCE...
NORTHWESTERN CROSS...SOUTHWESTERN PEMISCOT...SOUTHERN DUNKLIN...
NORTHWESTERN TIPTON AND WESTERN LAUDERDALE COUNTIES WILL EXPIRE AT
1100 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3613 8990 3562 8965 3537 9104 3588 9103
      3589 9107
TIME...MOT...LOC 0457Z 302DEG 47KT 3566 8938 3545 9078 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/

SHORT TERM...Tonight Through Saturday Night

The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.

First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.

Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&

LONG TERM...Sunday Through Thursday

Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.

The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.

Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.

&&

.AVIATION...
00Z TAFs

Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.

Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Midsouth tonight.

SJM

In the hours before

Local storm report, Mar 9, 10:01 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 ESE TREMONT           34.22N 88.22W
03/09/2017  M1.00 INCH       ITAWAMBA           MS   COUNTY OFFICIAL

            QUARTER SIZED HAIL REPORTED.

0635 PM     HAIL             SMITHVILLE              34.07N 88.40W
03/09/2017  E1.00 INCH       MONROE             MS   TRAINED SPOTTER

            ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.

0716 PM     HAIL             AMORY                   33.99N 88.48W
03/09/2017  E1.75 INCH       MONROE             MS   TRAINED SPOTTER

            GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.

0716 PM     TSTM WND DMG     AMORY                   33.99N 88.48W
03/09/2017                   MONROE             MS   EMERGENCY MNGR

            A FEW TREES DOWN AROUND THE TOWN OF AMORY.

0716 PM     HAIL             AMORY                   33.99N 88.48W
03/09/2017  E1.50 INCH       MONROE             MS   EMERGENCY MNGR

            MORE DAMAGE FROM LARGE HAIL CAUSING BROKEN WINDOWS AT 3
            BUSINESSES AND ONE CAR LOT REPORTING DAMAGE FROM HAIL.

0745 PM     TSTM WND GST     MALDEN                  36.58N 89.98W
03/09/2017  M64.00 MPH       DUNKLIN            MO   AWOS

            ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
            GUST OF 64 MILES AN HOUR.

0810 PM     TSTM WND GST     CLARKTON                36.45N 89.97W
03/09/2017  E60.00 MPH       DUNKLIN            MO   COUNTY OFFICIAL

            ESTIMATED WIND GUSTS TO 60 MPH.

0810 PM     HAIL             CLARKTON                36.45N 89.97W
03/09/2017  E1.00 INCH       DUNKLIN            MO   COUNTY OFFICIAL

            ONE INCH HAIL IN CLARKTON.

0830 PM     HAIL             MALDEN                  36.58N 89.98W
03/09/2017  M1.00 INCH       DUNKLIN            MO   EMERGENCY MNGR

            ONE INCH HAIL IN MALDEN.

0830 PM     TSTM WND GST     N MALDEN                36.58N 89.98W
03/09/2017  E65.00 MPH       DUNKLIN            MO   EMERGENCY MNGR

            WINDS ESTIMATED TO BE BETWEEN 60 AND 70 MPH AT THE AIR
            BASE NORTH OF MALDEN.

0917 PM     TSTM WND DMG     GREENFIELD              36.16N 88.80W
03/09/2017                   WEAKLEY            TN   LAW ENFORCEMENT

            HIGH WINDS BLEW OVER A TRACTOR TRAILER TRUCK ON HIGHWAY
            45 NEAR THE PARKER HANNIFIN CORP.BUILDING.

0939 PM     HAIL             JACKSON                 35.63N 88.83W
03/09/2017  E1.00 INCH       MADISON            TN   TRAINED SPOTTER

            ONE INCH HAIL IN THE UNION UNIVERSITY AREA.

0940 PM     HAIL             3 N JACKSON             35.68N 88.83W
03/09/2017  E1.75 INCH       MADISON            TN   BROADCAST MEDIA

            FELL ON ASHPORT ROAD.

0940 PM     HAIL             JACKSON                 35.63N 88.83W
03/09/2017  M1.50 INCH       MADISON            TN   EMERGENCY MNGR

            1 1/2 INCH HAIL ON OLD HUMBOLDT ROAD 1/2 WEST OF HIGHWAY
            45.

0945 PM     TSTM WND GST     MCKENZIE                36.14N 88.51W
03/09/2017  E65.00 MPH       CARROLL            TN   TRAINED SPOTTER

            WINDS ESTIMATED 60 TO 70 MPH.

&&

MRM
Local storm report, Mar 9, 10:02 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     BIG SANDY               36.24N 88.08W
03/09/2017                   BENTON             TN   BROADCAST MEDIA

            LARGE TREE FELL ON A CAR. NO INJURIES.

&&

JAB
Local storm report, Mar 9, 10:04 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1004 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     BIG SANDY               36.24N 88.08W
03/09/2017                   BENTON             TN   AMATEUR RADIO

            LARGE TREE DOWN ON 4295 BIG SANDY ROAD. ROAD BLOCKED.

&&

JAB
Local storm report, Mar 9, 10:06 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 NE JACKSON            35.67N 88.78W
03/09/2017  E2.50 INCH       MADISON            TN   BROADCAST MEDIA

&&

JAB
Local storm report, Mar 9, 10:10 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             LEXINGTON               35.65N 88.39W
03/09/2017  M1.00 INCH       HENDERSON          TN   TRAINED SPOTTER

&&

JAB
Local storm report, Mar 9, 10:14 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             CARDWELL                36.05N 90.29W
03/09/2017  M1.00 INCH       DUNKLIN            MO   AMATEUR RADIO

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:14 PM CSTSevere Thunderstorm WarningMEGClay31 min
Mar 9, 7:33 PM CSTSevere Thunderstorm WarningMEGClay, Randolph42 min
Mar 9, 7:44 PM CSTSevere Thunderstorm WarningMEGClay46 min
Mar 9, 8:10 PM CSTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph50 min
Mar 9, 9:01 PM CSTSpecial Weather StatementMEGGreene44 min
Mar 9, 9:08 PM CSTAreal Flood AdvisoryMEGClay, Randolph112 min
Mar 9, 9:43 PM CSTSpecial Weather StatementMEGGreene, Lawrence47 min
Mar 9, 10:53 PM CSTSpecial Weather StatementMEGCross52 min
Mar 9, 11:19 PM CSTSpecial Weather StatementMEGCrittenden, Lee, St. Francis26 min
Mar 10, 3:30 AM CSTFrost AdvisoryMEGCraighead, Crittenden, Cross, Lee, Mississippi, Poinsett and 1 more25 hr
Mar 10, 3:30 AM CSTFreeze WarningMEGClay, Greene, Lawrence, Randolph25 hr
Mar 9, 8:00 PM CSTSevere Thunderstorm WarningMEGPemiscot45 min
Mar 9, 8:34 PM CSTSevere Thunderstorm WarningMEGPemiscot41 min
Mar 9, 8:45 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley45 min
Mar 9, 8:52 PM CSTSevere Thunderstorm WarningMEGObion23 min
Mar 9, 9:10 PM CSTSevere Thunderstorm WarningMEGHenry50 min
Mar 9, 9:29 PM CSTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison, Weakley61 min
Mar 9, 9:32 PM CSTSevere Thunderstorm WarningMEGHenderson, Madison43 min
Mar 9, 9:37 PM CSTSevere Thunderstorm WarningMEGBenton38 min
Mar 9, 9:57 PM CSTSevere Thunderstorm WarningMEGHenderson34 min
Mar 9, 10:00 PM CSTSevere Thunderstorm WarningMEGDecatur45 min
Mar 9, 10:06 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson24 min
Mar 9, 10:07 PM CSTTornado WarningMEGHenderson21 min
Mar 9, 10:19 PM CSTTornado WarningMEGDecatur26 min
Mar 9, 10:34 PM CSTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy, Madison41 min
Mar 9, 10:41 PM CSTFlash Flood WarningMEGChester, Crockett, Haywood, Henderson, Madison3 hr
Mar 9, 11:26 PM CSTSevere Thunderstorm WarningMEGShelby34 min
Mar 9, 11:46 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby44 min
Mar 10, 5:43 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale6 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.